A 57-year-old man with a history of paroxysmal atrial fibrillation was transferred from a local hospital for acute liver failure (ALF). The patient was in his usual state of health until three weeks prior to admission, at which time he underwent an elective left atrial hybrid maze procedure and radiofrequency ablation with left atrial appendage ligature. The patient demonstrated no immediate complications and was started on amiodarone for dysrhythmia prophylaxis. However, he developed recurrent atrial fibrillation two weeks after his maze procedure with worsening dyspnea on exertion. Three days prior to outside hospital presentation, he reported progressive nausea and bilious emesis with associated worsening dyspnea on exertion. An electrocardiogram at admission demonstrated atrial fibrillation with low-voltage and ST-depressions. There was no rise in serum troponin level. During hospitalization at the outside facility, physical exam was notable for new progressive deterioration in his mental status, development of new peripheral edema, and asterixis. Laboratory investigations over the subsequent five days showed progressive increases in his alanine aminotransferase level (from 19 mg/dL to > 700 mg/dL) and aspartate aminotransferase level (from 28 mg/dL to 1,103 mg/dL). His international normalized ratio (INR) increased from 1.6 on admission to 4.1, and his serum creatinine level increased from 0.8 mg/dL to 2.4 mg/dL. His lactate level was elevated to 2.7 mmol/L. The patient was transferred to a tertiary care academic center for further management.
Upon transfer, he was afebrile, with a heart rate of 87 beats/min, a respiratory rate of 20 breaths/min, a blood pressure of 96/69 mm Hg, and an oxygen saturation of 95% on 3 L of oxygen. His physical examination was notable for somnolence, confusion, scleral icterus, irregularly irregular heart rhythm, jugular venous distention, and a distended, tense abdomen. Asterixis was confirmed. Additional laboratory investigations, including viral and autoimmune hepatitis serologies, as well as blood and urine cultures, were unremarkable. A chest X-ray revealed a globular appearance to the heart borders. A right upper quadrant ultrasound revealed normal hepatic contour without nodularity. There was no hepatic or portal vein thrombosis, but there was evidence of pulsatile portal venous waveforms suggestive of right-heart failure. A transthoracic echocardiogram showed a large, loculated pericardial effusion with evidence of hemodynamic compromise. A pericardial drain was placed, removing 700 mL of hemorrhagic fluid from the pericardial sac. Within days, the patient's somnolence and lethargy improved. His acute kidney injury resolved with IV fluid administration. His serum aminotransferase levels returned to baseline, and his synthetic liver parameters improved. He was discharged and his cardiac and hepatic function remained stable on outpatient follow-up.
This patient was diagnosed with ALF due to cardiac tamponade. ALF is an uncommon clinical entity with approximately 2,000 cases in the United States per year. It is defined as severe liver damage within 26 weeks of an insult without prior cirrhosis or liver disease; both synthetic liver dysfunction (defined as an INR greater than 1.5) and hepatic encephalopathy must be present. ALF has an estimated mortality of 50%. Large randomized controlled trials establishing treatment guidelines for ALF do not exist. The National Institute of Diabetes and Digestive and Kidney Diseases did hold a landmark workshop in 2006 establishing recommendations for ALF diagnosis and management. In this venue, it was reported that over 90% of ALF cases in the United States were caused by drug-induced liver toxicity, viral hepatitis, ischemic hepatitis, and autoimmune processes. Seven percent of ALF diagnoses are due to “other causes,” including vaso-occlusive disease, neoplastic processes, inborn errors of metabolism, and others.
ALF can be classified according to the length of time from symptom onset to encephalopathy. A widely used schema, the O’Grady System, utilizes three distinct timeframes: hyperacute (≤1 week), acute (1 to 4 weeks), and subacute (4 to 12 weeks). These delineations are important as they give epidemiological clues to the potential underlying cause. Hyperacute cases are likely to be due to acetaminophen ingestion, viral hepatitis, or ischemic hepatitis, while acute and subacute cases are likely to have other causes.
Of the hyperacute causes of ALF, acetaminophen toxicity and viral hepatitis can be established through serological testing. Ischemic hepatitis is a more difficult diagnosis, as greater than 50% of cases do not correlate with documented hypotensive events. Recent research has hypothesized that low cardiac output (i.e., cardiogenic shock) is a more likely culprit than systemic vasodilation (i.e., distributive shock) in ischemic hepatitis. Therefore, clinical conditions that result in low cardiac output, such as congestive heart failure, or obstructive processes, such as cardiac tamponade, should be considered when a patient presents with acute ischemic hepatitis. Despite this possible pathophysiologic link, the literature illustrating pericardial tamponade as a cause of ALF is lacking. If left untreated, ALF rapidly progresses to encephalopathy, intracranial hypertension, multiorgan failure, and death.
- The diagnostic criteria for ALF include an INR greater than 1.5 and encephalopathy within 26 weeks of a hepatic insult to an otherwise healthy liver.
- The O’Grady System classifies ALF using three timeframes that give epidemiological clues to a potential cause: hyperacute (≤1 week), acute (1 to 4 weeks), and subacute (4 to 12 weeks).